Montana, 2017

Drought in Montana, August 1 to 31, 2017

August 1 to 31, 2017 · NWS GGW · 15 events in 15 counties and zones

The drought affecting the region all summer long persisted through August, with all of northeast Montana in Extreme (D3) to Exceptional (D4) conditions. Very little rainfall was observed during the month of August, with no relief to the drought through the entire month.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

The drought affecting the region all summer long persisted through August, with all of northeast Montana in Extreme (D3) to Exceptional (D4) conditions. Very little rainfall was observed during the month of August, with no relief to the drought through the entire month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 31, 8:00 PM MST, 4 hours earlier.

Area forecast discussion, Jul 31, 8:00 PM MST, 4 hours before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
900 PM MDT Mon Jul 31 2017

.SHORT TERM...for northeast Montana...tonight through Tue...

Satellite and radar imagery have Northeast Montana clear of clouds
and precipitation, but hazy with smoke from distant wild fires.
There were evening pops in our southeast corner that were removed
since convection has moved out of the area. However, GFS, NAM12
and the near term blends suggest a redevelopment after midnight
for that area, so left those pops in. Otherwise, adjusted wind and
sky cover. No significant changes were needed.

Templer

Previous discussion -
Expecting dry weather conditions for the most part for the rest
of today with continuing north winds. As a secondary shortwave
approaches on NW flow aloft, conditions appear favorable for
convection initiation across the CWA late in the afternoon.

CAPE/shear profiles support an isolated gusty wind/small hail
threat, and added confidence exists due to the placement of a
marginal risk by SPC in these locations. Therefore, added mention
in the weather grids. Otherwise, seasonable temperatures are
largely expected. Maliawco

.LONG TERM...Tue night through Mon...

General thinking remains much the same for the extended forecast
period. Upper-level trough passage and the attendant cold front
will be the focus for increased chances for precipitation
beginning Tuesday evening. Tried to blend the best model agreement
I could find for increased confidence, but there still exist some
glaring differences. Thankfully, it seems at least portions of NE
Montana could get a good wetting rain with this cold front. GFS
and MOS emphasized more over out southern zones Tuesday evening
while EC places most of that precip along our northern CWA edge.
Wednesday morning, EC and NAM are lined up along our northern edge
while the GFS shows virtually nothing there.

Post-frontal clearing and high pressure beginning to move through
the CWA seem evident by later Wednesday afternoon, with all models
clearing away the precip Wednesday night and keeping it away
through the remainder of the work week.
BMickelson

Previous long term discussion:
Cooler weather expected through the extended period as upper lows
over Hudson Bay and the Gulf of Alaska strengthen, weakening the
upper ridge on the west coast. Northwest flow across the Canadian
prairies into the northern plains will bring cooler air south with
high temperatures generally expected to be in the 80s.

The most active period will be Tuesday night into Wednesday.
Shortwave diving southeast across central Canada will bring cool
air and moisture out of the north. Weak circulation develops in
south central Montana where the terrain will add to the forcing.
Thunderstorm and shower development could be fairly extensive
across eastern Montana Tuesday night into Wednesday.

Cold air advection and pressure rises with Canadian high pressure
pushing out of Alberta should produce some breezy conditions on
Wednesday. Fire weather concerns will be minimal due to cool
temperatures in the 70s, exiting rain and subsequently higher RH.

Remainder of the week well feature slowly moderating temperatures
to near normal with the ridge remaining to the west. Models keep
the region dry but with northwest flow this could change.

Ebert

&&

.AVIATION...
VFR conditions will prevail. Northeast winds will continue at
around 10 to 15 kts this evening, becoming more easterly later
tonight. Maliawco/SCT

&&

.FIRE WEATHER...

A dry cold front dropped south through the area today. The result
was winds shifting to the north, a bit lower temperature and
higher relative humidity. Wind will shift to the east later
tonight. Another front Tuesday will bring a chance for rain in the
afternoon through Wednesday morning.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 31, 1:14 PM MST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
214 PM MDT Mon Jul 31 2017

MTZ021>023-025>027-012015-
Petroleum-Garfield-McCone-Dawson-Prairie-Wibaux-
214 PM MDT Mon Jul 31 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather this afternoon
and tonight is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are expected late Tuesday afternoon
continuing into Tuesday night, with some storms capable of
producing small hail and gusty winds, as well as frequent
lightning. Isolated severe thunderstorms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Central and Se Phillips

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central and Se Phillips forecast zone
Reported by
Drought Monitor
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Extreme drought conditions (D4) persisted throughout the month of August. Very little rainfall fell during the month, generally less than a quarter of an inch, which is approximately an inch below normal.

Drought, Central and Southern Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central and Southern Valley forecast zone
Reported by
Drought Monitor
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Record drought persisted through the month across central and southern Valley county. Very little rain fell across the area, with amounts generally between a quarter and a half an inch, which was approximately one inch below normal.

Drought, Daniels

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Daniels forecast zone
Reported by
Drought Monitor
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Exceptional (D4) drought persisted through the month across Daniels County. The area received generally around half an inch of rain, which was approximately one inch below normal for the month.

Drought, Dawson

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Dawson County entered August with the northern third of the county experiencing Extreme (D3) drought conditions, with the southern two thirds experiencing Severe (D2) drought conditions. Generally less than half an inch of rain fell across the county, which was approximately one inch below normal. The continued dry weather worsened the drought across Dawson County, with the entire county experiencing Extreme (D3) to Exceptional (D4) drought conditions by the end of the month.

Drought, Eastern Roosevelt

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
Drought Monitor
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Eastern Roosevelt County entered August experiencing Extreme (D3) drought conditions, which persisted throughout the month. Generally a little more than one inch of rain fell across the area, which was only about one quarter of an inch below normal. Although the rainfall received prevented the drought from worsening to Exceptional (D4) levels, it was not enough to see any improvement, either.

Drought, Garfield

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Garfield County entered August experiencing Extreme (D3) drought conditions across the southern half of the county and Exceptional (D4) drought conditions across the northern half of the county. The area was hit especially hard in August, with generally a tenth of an inch or less of rain falling throughout the county, which is one to one and a half inches below normal. This caused the drought to worsen to Exceptional (D4) levels across the entire county by the end of the month.

Drought, McCone

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
McCone forecast zone
Reported by
Drought Monitor
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

McCone County entered August experiencing Extreme (D3) drought conditions across most of the county, with Exceptional (D4) drought conditions across the northwestern portions. The area was hit especially hard in August, with generally half an inch or less of rain falling throughout the county, which is a little more than one inch below normal. This caused the drought to worsen to Exceptional (D4) levels across the entire county by the end of the month.

Drought, Northern Phillips

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northern Phillips forecast zone
Reported by
Drought Monitor
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Northern Phillips County entered August experiencing Extreme (D3) drought conditions. The drought persisted through the month, with approximately a quarter of an inch of rain falling across the area, which is approximately three quarters of an inch below normal. This caused the drought to worsen to Exceptional (D4) levels by the end of the month.

Drought, Northern Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northern Valley forecast zone
Reported by
Drought Monitor
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Northern Valley County entered August experiencing Extreme (D3) to Exceptional (D4) drought conditions. The drought persisted through the month, with generally a quarter to a half of an inch of rain falling during the month, which is three quarters of an inch to one inch below normal. This caused the drought to worsen to Exceptional (D4) levels across the entire area by the end of the month.

Drought, Petroleum

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Petroleum forecast zone
Reported by
Drought Monitor
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Petroleum County entered August experiencing Extreme (D3) drought conditions. The drought persisted through the month, with generally a quarter of an inch of rain or less falling during the month, which is approximately one inch below normal. This caused the drought to worsen to Exceptional (D4) levels across the entire county by the end of the month.

Drought, Prairie

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Prairie forecast zone
Reported by
Drought Monitor
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

Prairie County entered August experiencing Severe (D2) drought conditions across the eastern half of the county, and Extreme (D3) drought conditions across the western half. The drought persisted through the month, with only a tenth of an inch of rain across most locations during the month, which is approximately one inch below normal. This caused the drought to worsen to Exceptional (D4) levels across the western half of the county, and to Extreme (D3) levels across eastern Prairie County, by the end of the month.

Drought, Richland

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Richland forecast zone
Reported by
Drought Monitor
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Richland County entered August experiencing Extreme (D3) drought conditions. Even with one to one and a half inches of rainfall falling across the area, which was about a quarter of an inch above normal for the month, this wasn't enough to improve drought conditions, and Richland County continued to experience Extreme (D3) drought conditions by the end of August.

Drought, Sheridan

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Sheridan County entered August experiencing Extreme (D3) to Exceptional (D4) drought conditions. Even with one to one and a half inches of rainfall falling across the area, which was near normal for the month, this wasn't enough to improve drought conditions, and Sheridan County continued to experience Extreme (D3) to Exceptional (D4) drought conditions through the end of August.

Drought, Western Roosevelt

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Western Roosevelt forecast zone
Reported by
Drought Monitor
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Western Roosevelt County entered August experiencing Exceptional (D4) drought conditions, which persisted through the month. Rainfall amounts across the area varied, but were up to one inch below normal.

Drought, Wibaux

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Wibaux forecast zone
Reported by
Drought Monitor
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Wibaux County entered August experiencing Extreme (D3) drought conditions, which persisted through the month. Although rainfall amounts across the area measured nearly an inch above normal, this was not enough to counter several months of persistent drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716644, 716648, 716649, 716654, 716655, 716656, 716657, 716658, 716659, 716660, 716661, 716662, 716663, 716664, 716665.